Alert archive / West Virginia / Heat Advisories in 2021

Heat Advisory 4, NWS Charleston, WV

August 25, 2021Gallia County, Lawrence County, Ohio; 15 counties in West Virginia; 4 counties in Kentucky

NWS Charleston, WV issued this heat advisory at Aug 25, 2021, 11:19 AM EDT for Gallia County, Lawrence County, Ohio; 15 counties in West Virginia; 4 counties in Kentucky. It took effect at Aug 25, 2021, 1:00 PM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Aug 25, 2021, 11:19 AM EDT (15:19 UTC)
In effect from
Aug 25, 2021, 1:00 PM EDT
Expired
Aug 25, 2021, 6:01 PM EDT
In force
5 hr
Issued by
NWS Charleston, WV
All 21 counties

Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY, Gallia County, OH, Lawrence County, OH, Braxton County, WV, Cabell County, WV, Calhoun County, WV, Gilmer County, WV, Jackson County, WV, Kanawha County, WV, Lincoln County, WV, Mason County, WV, Pleasants County, WV, Putnam County, WV, Ritchie County, WV, Roane County, WV, Wayne County, WV, Wirt County, WV, Wood County, WV

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1234 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

213 
WWUS71 KRLX 251519
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1119 AM EDT Wed Aug 25 2021

KYZ101>103-105-OHZ086-087-WVZ005>010-013>019-028-029-252300-
/O.NEW.KRLX.HT.Y.0004.210825T1700Z-210825T2300Z/
Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Wayne-Cabell-
Mason-Jackson WV-Wood-Pleasants-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Braxton-Gilmer-
Including the cities of Flatwoods, Raceland, Russell, Grayson, 
Olive Hill, Carter Caves State Park, Grayson Lake State Park, 
Ashland, Cannonsburg, Louisa, Yatesville Lake State Park, 
Gallipolis, Ironton, Lake Vesuvius, South Point, Kenova, Ceredo, 
Wayne, Huntington, Point Pleasant, New Haven, Ravenswood, Ripley,
Parkersburg, Vienna, St. Marys, Belmont, Harts, Alum Creek, 
Hamlin, Teays Valley, Hurricane, Charleston, South Charleston, 
Saint Albans, Spencer, Elizabeth, Grantsville, Harrisville, 
Pennsboro, Sutton, Gassaway, Burnsville, and Glenville
1119 AM EDT Wed Aug 25 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

* WHAT...Heat index values up to 101 expected.

* WHERE...Portions of southeast Ohio, northeast Kentucky and 
  central, northern, southern and western West Virginia.

* WHEN...Until 7 PM EDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. 

To reduce risk during outdoor work, the Occupational Safety and 
Health Administration recommends scheduling frequent rest breaks 
in shaded or air conditioned environments. Anyone overcome by heat
should be moved to a cool and shaded location. Heat stroke is an 
emergency! Call 9 1 1.

&&

$$
1 follow-up statement
193 
WWUS71 KRLX 252201
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
601 PM EDT Wed Aug 25 2021

KYZ101>103-105-OHZ086-087-WVZ005>010-013>019-028-029-252315-
/O.CAN.KRLX.HT.Y.0004.000000T0000Z-210825T2300Z/
Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Wayne-Cabell-
Mason-Jackson WV-Wood-Pleasants-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Braxton-Gilmer-
Including the cities of Flatwoods, Raceland, Russell, Grayson, 
Olive Hill, Carter Caves State Park, Grayson Lake State Park, 
Ashland, Cannonsburg, Louisa, Yatesville Lake State Park, 
Gallipolis, Ironton, Lake Vesuvius, South Point, Kenova, Ceredo, 
Wayne, Huntington, Point Pleasant, New Haven, Ravenswood, Ripley,
Parkersburg, Vienna, St. Marys, Belmont, Harts, Alum Creek, 
Hamlin, Teays Valley, Hurricane, Charleston, South Charleston, 
Saint Albans, Spencer, Elizabeth, Grantsville, Harrisville, 
Pennsboro, Sutton, Gassaway, Burnsville, and Glenville
601 PM EDT Wed Aug 25 2021

...HEAT ADVISORY IS CANCELLED...

Heat index values have fallen below advisory criteria. As a
result, the Heat Advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this heat advisory went out at Aug 25, 6:42 AM EDT, 4 hours 37 minutes earlier.

Area forecast discussion, Aug 25, 6:42 AM EDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
642 AM EDT Wed Aug 25 2021

.SYNOPSIS...
The daily chance for late day showers and thunderstorms returns
today amid the continued heat wave, and weak upper level
disturbances. Upper level ridge builds Friday into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 640 AM Wednesday...

Held off on heat advisory pending upstream clouds and
thunderstorm development today, and went with an SPS for now.
Forecast otherwise on track, with debris cloud from the
weakening upstream thunderstorm complex on the northwest edge of
the forecast area.

As of 420 AM Wednesday...

A weakness in the ridge over the central Appalachians and Ohio
Valley allows for return of convection today. Initially, this
may come from a convective complex upstream, over the lower
Great Lakes, which was slowly weakening, and should weaken
further on cloud top warming after sunrise.

While a shower or thunderstorm may reach far northwest portions
of the forecast ara this morning, the better chance will be
when thunderstorms fire in the afternoon heat, with the help of
differential heating created by debris cloud, and possibly even
outflow boundaries. With the high humidity and mid/upper level
weakness over the area, there may be a few cells lingering well
into the night tonight. All of this complicates the fog forecast
for tonight, with clouds being an impediment but rain later
today or tonight being an added impetus.

Using a combination of the RAP and central guidance for
temperatures, a special weather statement will likely be needed
for excessive heat today, but the need for a heat advisory may
be limited by at least debris cloud arriving from the northwest.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 225 AM Wednesday...

Shortwave will move southeast across the area Wednesday night
into Thursday, helping to trigger showers and thunderstorms,
with more coverage than in recent days. Upper ridge will begin
to build across the eastern U.S. Friday into the weekend, with
continued hot and humid conditions, along with storms from
passing disturbances and diurnal heating. Storms during the
period will contain heavy downpours with anomalously high
moisture content air, and be slow to move. Heat indices during
the period will continue to top out in the mid to upper 90s,
even around 100 in spots.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 230 AM Wednesday...

Upper ridge will remain in control for Sunday. However, by early
next week, an upper trough will take hold across the area, along
with a sfc front sagging south into the area. Showers and storms
will continue across the area during the period, with increased
chances later Monday into Tuesday, as the front moves south into
the region, and waves moving along the front help to enhance
chances for precipitation.

&&

.AVIATION /10Z WEDNESDAY THROUGH SUNDAY/...
As of 640 AM Wednesday...

With less cloud to impede fog early on compared with recent
nights, IFR valley fog formed at HTS, CRW, CKB and EKN but not
PKB, where dense fog had been common the past few morning. Sites
will come out of IFR 12Z-13Z if not already out by 12Z, mixing
briefly into stratus. Any MVFR mist PKB and BKW will also
dissipate by 13Z.

There is a chance for mainly afternoon and evening thunderstorms
today along and west of the Ohio River, and in the mountains,
with a slight chance in between, across much of the WV
lowlands. The complex of storms over the Great Lakes and midwest
weakened early this morning as it approached the middle Ohio
Valley early morning, but may help foster new thunderstorm
development today as a result of outflow boundaries and even
differential heating caused by leftover debris cloud, which
creates boundaries.

The fog forecast for tonight may be complicated by the return
of convection and debris cloud this period, with clouds being
an impediment but rain later today or tonight being an added
impetus.

Flow surface and aloft will be light and variable, except gusty
and variable in and near any afternoon thunderstorms.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of fog/stratus lifting and burning
off first thing this morning may vary. TAFs may need amended if
confidence increases on a direct hit this afternoon into
tonight. Timing, locations and intensity of valley fog forming
overnight tonight may vary from forecast, depending on rain
later today and tonight, and clouds overnight tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  M    M    L    L    H    H    H    H    H    H    H    H
HTS CONSISTENCY  M    M    M    L    H    H    H    H    H    H    H    H
BKW CONSISTENCY  L    L    M    M    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    M    M    L    L    H    H    H    H    H    H    H
PKB CONSISTENCY  M    M    M    M    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    M    M    M    H    H    H    H    H    H    H    H

AFTER 12Z THURSDAY...
IFR valley fog possible each morning through this weekend.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/SL
NEAR TERM...TRM
SHORT TERM...SL
LONG TERM...SL
AVIATION...TRM
Hazardous weather outlook, Aug 25, 5:24 AM EDT, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
524 AM EDT Wed Aug 25 2021

KYZ101>103-105-OHZ086-087-WVZ005>010-013>019-028-029-260930-
Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Wayne-Cabell-
Mason-Jackson WV-Wood-Pleasants-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Braxton-Gilmer-
524 AM EDT Wed Aug 25 2021

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and much of the West Virginia lowlands.

.DAY ONE...Today and Tonight.

Depending on the potential development of thunderstorms, a heat
advisory may be needed for heat indices reaching the lower 100s this
afternoon. Thunderstorms, or at least associated cloudiness, may
limit the heat today. The thunderstorms could be strong and heavy
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

Afternoon heat indices could approach 100 degrees, and afternoon or
evening thunderstorms could be strong and heavy, Thursday into the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ066-067-075-076-083>085-WVZ011-020-024>027-030>032-039-040-260930-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Tyler-
Doddridge-Mingo-Logan-Boone-Clay-Lewis-Harrison-Taylor-Upshur-
Barbour-
524 AM EDT Wed Aug 25 2021

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northern West Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

Depending on the potential development of thunderstorms, heat
indices could approach 100 degrees this afternoon. Thunderstorms, or
at least associated cloudiness, may limit the heat today. The
thunderstorms could be strong and heavy this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

Afternoon heat indices could approach 100 degrees, and afternoon or
evening thunderstorms could be strong and heavy, Thursday into the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-WVZ033-034-515>526-260930-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
524 AM EDT Wed Aug 25 2021

This Hazardous Weather Outlook is for southwest Virginia, and
the West Virginia mountains.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

Afternoon or evening thunderstorms could be strong and heavy.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

Afternoon or evening thunderstorms could be strong and heavy Thursday
into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TRM / SL

In the hours before

Special weather statement, Aug 25, 5:50 AM EDT, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
550 AM EDT Wed Aug 25 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>010-013>019-
024>029-251600-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
INCLUDING THE CITIES OF FLATWOODS, RACELAND, RUSSELL, GRAYSON,
OLIVE HILL, CARTER CAVES STATE PARK, GRAYSON LAKE STATE PARK,
ASHLAND, CANNONSBURG, LOUISA, YATESVILLE LAKE STATE PARK,
NEW LEXINGTON, CROOKSVILLE, SOMERSET, MCCONNELSVILLE, STOCKPORT,
ATHENS, MARIETTA, BELPRE, JACKSON, WELLSTON, OAK HILL, MCARTHUR,
HAMDEN, POMEROY, GALLIPOLIS, IRONTON, LAKE VESUVIUS, SOUTH POINT,
KENOVA, CEREDO, WAYNE, HUNTINGTON, POINT PLEASANT, NEW HAVEN,
RAVENSWOOD, RIPLEY, PARKERSBURG, VIENNA, ST. MARYS, BELMONT,
HARTS, ALUM CREEK, HAMLIN, TEAYS VALLEY, HURRICANE, CHARLESTON,
SOUTH CHARLESTON, SAINT ALBANS, SPENCER, ELIZABETH, GRANTSVILLE,
HARRISVILLE, PENNSBORO, WILLIAMSON, LOGAN, CHAPMANVILLE, MAN,
MADISON, CLAY, SUTTON, GASSAWAY, BURNSVILLE, AND GLENVILLE
550 AM EDT Wed Aug 25 2021

High temperatures and humidity will likely result in heat indices
reaching the mid to upper 90s this afternoon. This could cause
heat related health problems. Heat indices may reach the lower
100s for part of the area, depending on the potential development
of thunderstorms. A heat advisory may be needed for where it
appears sufficient heating will occur.

If you have to be outdoors, please take the necessary precautions
to protect yourself from heat related illnesses. Limit strenuous
activities, especially during the heat of the afternoon. Avoid
prolonged work in the sun, or in poorly ventilated areas. Drink
plenty of non-alcoholic beverages. Take breaks in the shade, or in
an air-conditioned building.

Check up on relatives and neighbors. The very young and the
elderly are especially vulnerable to the heat. Also, never leave
children or pets in a closed vehicle unattended under any
circumstances.

TRM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 12:05 PM EDTSpecial Weather StatementRLXPerry55 min
Aug 25, 1:46 PM EDTSpecial Weather StatementRLXAthens, Morgan, Perry44 min
Aug 25, 1:48 PM EDTSpecial Weather StatementRLXJackson42 min
Aug 25, 2:34 PM EDTSpecial Weather StatementRLXMorgan41 min
Aug 25, 2:54 PM EDTSpecial Weather StatementRLXMeigs51 min
Aug 25, 3:06 PM EDTSpecial Weather StatementRLXGallia39 min
Aug 25, 3:35 PM EDTSpecial Weather StatementRLXCabell40 min
Aug 25, 4:51 PM EDTSpecial Weather StatementRLXMcDowell24 min
Aug 25, 7:13 PM EDTFlash Flood WarningRLXMcDowell3 hr

Nearby

Heat Advisories in West Virginia, 2021Heat Advisories in Kentucky, 2021Heat Advisories in Ohio, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.